Barbiturates are drugs in a class called sedative-hypnotics. Barbiturate intoxication occurs when excessive amounts, or an overdose, of barbiturates has been taken.
Barbiturates cause sleepiness and decreased responsiveness. People usually overdose on barbiturates by mistake. Sometimes an overdose is planned if it is a suicide attempt.
Barbiturate intoxication is like alcohol intoxication in many ways. For instance, it: makes a person less alertdulls a person's sense of paindecreases a person's deep tendon reflexes, which is the contraction of a muscle when its tendon is tapped with a finger or rubber hammerslows a person's breathing
Severe intoxication can cause coma and loss of all reflexes except the pupillary light reflex, which is a reaction of the pupils in the eye to light. Body temperature may decrease and blood pressure may become very low.
Barbiturates are used to treat several different diseases. One barbiturate, phenobarbital, is used to manage seizures, which are sudden, uncontrollable muscle spasms. Rarely, it is used as a sedative to calm, quiet or make a person sleepy.
All drugs should be kept in their original containers out of the reach of children. Childproof caps should be used in households with small children. Education about the dangers associated with excessive use of barbiturates needs to be discussed with adults and children.
A barbiturate level can be determined from a blood sample. This is the way most barbiturate overdoses are confirmed.
The long-term effects of barbiturate intoxication can be severe due to loss of oxygen caused by shallow breathing during intoxication. Most people recover if treatment is begun early, but death may occur in severe cases.
After an acute barbiturate overdose, activated charcoal may be given to adsorb the drug. Intravenous fluids are given, and the person may undergo a procedure called hemodialysis to remove some of the medicine from the bloodstream. With a large overdose, a person may need to be put on an artificial breathing machine temporarily.
During treatment of barbiturate intoxication: pneumonia can develop if vomit is breathed incertain invasive treatments can cause pain
Steps should be taken to prevent another overdose if it was accidental. If it was an intentional overdose, the person needs medical and mental health treatment to prevent it from happening again.
With an overdose of barbiturates, admission to the hospital is needed for close monitoring, possibly in the intensive care unit. The blood pressure may need to be maintained with the use of intravenous fluids and medications.
After discharge, a mental health professional should monitor those individuals at risk of taking a barbiturate overdose.